NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 24, 3:00 PM CST, 12 minutes earlier.
Area forecast discussion, Jul 24, 3:00 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
400 PM CDT Sat Jul 24 2021
.MESOSCALE DISCUSSION...
358 PM CDT
We have coordinated a severe thunderstorm watch with the SPC
through 10 pm this evening. Semi-discrete storms have begun
initiating across far northern IL advance of an approaching cold
frontal boundary. Recent radar imagery suggests the storms are
beginning to strengthen over northern sections of Cook county, with
some rotation noted. In the near term, super cell type storm
structures will be probable, but within the next couple hours
congealing storm downdrafts and strengthening cold pools will likely
result in upscale growth into forward-propagating line segments.
Strong damaging winds of 60 to 70 mph look to be the primary
threats late this afternoon through early this evening, with the
highest threat looking to be over the Chicago metro area through 6
pm.
KJB
&&
.SHORT TERM...
235 PM CDT
Through Sunday night...
The primary focus for today is on the potential for severe
thunderstorms. For information about that, please reference the AFD
update above and any subsequent mesoscale discussions that are
issued this afternoon and evening. A mesoscale discussion
covering at least the next few hours will be issued soon.
The hot and humid conditions are the other ongoing story of the day.
Current temperatures in the lower 90s and dew points as high as the
upper 70s are producing oppressive conditions across the region with
peak heat indices reaching triple digits in some spots. While the
thunderstorms that move through the area will cool things down for a
bit, there will be no reprieve from the soupy humidity until
tomorrow as dew points will only begin to fall at a good clip in
wake of the true cold frontal passage, which won't occur until
overnight tonight. The new air mass being ushered in by the cold
front is not exactly going to be a cooler air mass. While some
degree of cloud cover is expected tomorrow, the strong late July Sun
will allow for us to warm up into the lower 90s again in most
locations. However, with dew points falling as low as the mid 50s by
mid-afternoon tomorrow, peak heat indices won't be more than 2-3
degrees higher than tomorrow's maximum temperatures in most cases.
While we should be precipitation-free tomorrow, HRRR-Smoke runs
suggest that a greater quantity of smoke will be transported into
the area tomorrow behind the aforementioned cold front. Some of
this smoke will likely be brought down closer to ground level,
resulting in hazy conditions across the area for yet another day.
Ogorek
&&
.LONG TERM...
235 PM CDT
Thinking regarding the forecast from Monday through Friday
remains unchanged, and the below discussion that was issued
overnight remains valid.
Monday through Friday...
July's last full week will start hot with highs of 90 or a little
over for many communities Monday through Wednesday. High dew
points return Tuesday bringing potential for heat index readings
to near 100, mainly on Wednesday. A strong cold front is
projected on or near Thursday with potential for thunderstorms
just prior to and during that transition.
Weak high pressure of 1016 mb will be over the area Monday. With
light and variable winds, dew points will start nudging up, but
still favor the drier ECMWF over the GFS on Monday, as the GFS
just seems too moist for the setup. With ample sun Monday,
temperatures could overperform a couple more degrees, with some
93-94 readings possible. A lake breeze will develop Monday.
A 500 mb ridge of 597 dam will become established over the lee
side of the Rockies into the High Plains for Tuesday and
Wednesday, with disturbed northwest flow on its periphery into
the Great Lakes region. The focus for any convective initiation
looks at this time to be well north of the area Tuesday and into
the day Wednesday, anchored more toward the upper jet streak and
associated short waves, and by Wednesday also a developing
surface front. With low-level flow becoming southwesterly on
Tuesday, the high dew point reservoir to our south will be steered
back into the area, inevitably aided by evapotranspiration from
mature crops. This may make the air mass a little more difficult
to substantially heat (i.e. 93+ readings), as well as any
returning smoke from fires. Nonetheless, with 850 mb temperatures
of 19-22C predicted, hard to see why highs both Tuesday and
Wednesday would not reach lower 90s with very warm nights. The
signature for highest dew points (widespread mid 70s) is
Wednesday, and this is the day we will have to keep an eye on for
potential Heavy Advisory criteria.
The approach of the frontal system Wednesday night, as well as
south-southeast steering flow, result in increasing storm chances
and those continuing into Thursday due to model spread on timing.
Not surprisingly in such a pattern, the parameter space is there
for some severe threat in the Great Lakes region, including
possibly an MCS Wednesday Night, but far too away to hang one's
hat on much at this time. The surface front continues to be more
agreed upon in global guidance over the past two days in shoving
southward through the area during Thursday. This looks to bring at
least a short episode of cooler temperatures and drier weather at
the end of next week (possibly later Thursday, likely Friday, and
possibly all of Saturday).
MTF
&&
.AVIATION...
For the 18Z TAFs...
The primary concerns for the terminals continue to focus on the
favored timing for strong thunderstorms this afternoon.
A minor disturbance is currently shifting eastward across IL, and
is producing a few widely scattered showers south of the Chicago
area terminals. This activity is expected to remain south of the
terminals, but a few storms may develop into northwestern IN over
the next couple hours. Otherwise, our main attention this
afternoon is focused on a surface cold front, which is currently
extends northeastward from northeastern IA into the Green Bay, WI
area. Thunderstorms are expected to develop ahead of this front
after 3 PM as this front approaches southeastern WI. These storms
may develop right overhead, our just north of the terminals over
southern WI and far northern IL before tracking southeastward
across the area late this afternoon into the evening. The best
timing for these storms impacting the Chicago area terminals
continues to be in the 21 to 01z timeframe, with a slightly
earlier time at RFD. Strong northerly wind gusts, potentially in
excess of 50 kt will be possible with these strong storms as they
shift across the area.
The storms will end at the terminals after about 01z as they
shift south. However, the storms may continue to impact southward
departures and arrivals through the evening as they continue
shifting into central parts of IL and IN. The surface front will
lag the storms by a considerable amount. Before it passes, there
could to a few isolated or scattered showers or even a storm in
the early to mid evening near ORD and MDW, but confidence
continues to be very low with this possibility. Otherwise, there
is some potential for some reduced visibilities in fog late
tonight with diminishing low-level flow and continued high
moisture. On Sunday, the west-northwesterly winds will increase.
KJB
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Special weather statement, Jul 24, 2:34 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
334 PM CDT Sat Jul 24 2021
ILZ006-103-242115-
Lake IL-Northern Cook IL-
334 PM CDT Sat Jul 24 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAKE AND NORTH
CENTRAL COOK COUNTIES UNTIL 415 PM CDT...
At 333 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fox River Grove, or near Algonquin, moving southeast at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Arlington Heights, Schaumburg, Palatine, Mount Prospect, Hoffman
Estates, Buffalo Grove, Wheeling, Northbrook, Elk Grove Village, Lake
Zurich, Barrington, Rolling Meadows, Deerfield, Prospect Heights,
Long Grove, Inverness, Lake Barrington, Fox River Grove, Barrington
Hills and Kildeer.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Illinois.
LAT...LON 4216 8783 4199 8799 4200 8800 4212 8821
4215 8820 4217 8820 4222 8819
TIME...MOT...LOC 2033Z 301DEG 27KT 4218 8821
Kluber